Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have brown urine, smelly, swollen legs. Consuming more water. What is it?

My name is Dorothy Hickey and I have a couple questions for you. I have had brown colored urine for a few days now and have been drinking alot of water already. It also has a smell to it. Since the urine has been acting up I have had swollen feet and legs. I have been on strong medication for a while now but have never had this before. Can you give me an idea on what this is and what to do please.
Asked On : Wed, 17 Apr 2013
Answers:  1 Views:  41
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Hello and welcome to HCM.

Thank you for your query.

I have gone through your query, and while change in urine color is sometimes completely harmless and diet related, it can sometimes be a strong indicator of some underlying abnormality. Let me help by listing some of the most common causes of brown or tea-colored urine. They are:
-Food or drinks containing coloring agents (eg. fava beans, rhubarb, blackberries, other foods containing dyes or coloring agents)
-Medications: nitrofurantoin, metronidazole, primaquine, etc.
-Liver disorders
-Kidney disorders (eg. glomerulonephritis)
-Tyrosinemia (check serum tyrosine levels)
-Muscle injury or atrophy
-Hemolytic anemia
-Bleeding from renal tract (kidneys, bladder, etc.)
-Copper poisoning
-Urinary tract infections (will have other symptoms as well)

Please visit a doctor at the earliest, as we will have to find the cause for this. Although you are on medications which can cause this change in urine color, we will have to confirm this to be the cause and not any of the other conditions from the above mentioned list. A urine examination has to be done to start of with.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications. I would gladly help you.

Best wishes.
Answered: Wed, 17 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor